Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 6, NWS Goodland, KS

April 10, 2005Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 10, 2005, 5:48 PM CDT for Graham County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2005, 5:48 PM CDT (22:48 UTC)
Expired
Apr 10, 2005, 6:30 PM CDT
In force
42 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Grand Island radar (KUEX), 155 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 1:10 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 102248
SVRGLD
KSC065-102330-
/O.NEW.KGLD.SV.W.0006.050410T2248Z-050410T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM CDT SUN APR 10 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 630 PM CDT

* AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BOGUE...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN GRAHAM COUNTY AROUND 600 PM CDT...
  RURAL NORTHEASTERN GRAHAM COUNTY AROUND 610 PM CDT...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3913 9971 3914 9958 3954 9959 3954 9978

$$

MCGUIRE
1 follow-up statement
000 
WWUS53 KGLD 102306
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT SUN APR 10 2005

KSC065-102316-
/O.CAN.KGLD.SV.W.0006.000000T0000Z-050410T2330Z/
GRAHAM KS-
606 PM CDT SUN APR 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR GRAHAM COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND 
LEFT THE WARNED AREA.

LAT...LON 3913 9971 3914 9958 3954 9959 3954 9978

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:04 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 10, 3:04 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
204 PM MDT SUN APR 10 2005

.SHORT TERM... (TONIGHT-THUR)
PRECIPITATION PHASE/QPF TONIGHT THROUGH MONDAY PRIMARY FORECAST
PROBLEMS.

CUT OFF 500MB LOW OVER SOUTHERN COLORADO FORECAST TO LIFT NORTHEAST
ACROSS THE FORECAST AREA TONIGHT AND MONDAY. WATER VAPOR IMAGERY AND
12Z RAOBS FAVOR GFS INITIALIZATION AT 500MB. ETA/NAM AGAIN 1-2DAM
TOO HIGH UPSTREAM OF THE CUT OFF...BUT DOING BETTER WITH THE SYSTEM
ITSELF COMPARED TO YESTERDAY. ECMWF SIMILAR TO ETA....AND UKMET
GENERALLY THE BEST WITHIN 1DAM ALL LOCATIONS. 6 HOUR VERIFICATION OF
SNOW FALL AMOUNTS WOULD FAVOR ETA AND RUC NEAR THE FRONT RANGE...BUT
ALL MODELS TOO FAR EAST WITH SNOW AT 18Z. WILL USE AN ETA/GFS
BLEND FOR THIS PACKAGE...LEANING TOWARDS THE ETA FORECAST SOUNDINGS
FOR PHASE AND QPF.

PRECIPITATION PHASE...OBJECTIVE ANALYSIS OF FORECAST SOUNDINGS USING
TOP-DOWN PRECIPITATION TYPE CHARTS YIELDS SNOW AS FAR EAST AS
BURLINGTON FROM ABOUT 00Z ON...BUT FURTHER EAST CHARTS INDICATE
RAIN. TO GET SNOW IN GOODLAND THE SOUNDINGS NEED TO BE MODIFIED AS
FOLLOWS: SATURATE THE SURFACE (T=TD) AND DROP THE TD 1-2C. THIS IS
NOT UNREALISTIC. SNOW CURRENTLY FALLING IN LIC (32/30) AND AKO
(34/32)...AND MODELS ABOUT 2C TOO HIGH WITH TDS. PROLONGED
PRECIPITATION SHOULD WET-BULB AND NEARLY SATURATE THE SURFACE
EVENTUALLY. HOWEVER...IT WILL BE DIFFICULT TO GET A COMPLETE
CHANGEOVER MUCH FURTHER EAST THAN THE FIRST COLUMN OF COUNTIES IN
NE/KS.

QPF...GIVEN MODELS NOT DOING WELL AT THE MOMENT WITH EASTWARD EXTENT
OF SNOW...PERIOD OF RAIN/SNOW MIX POSSIBLE TO START....AND WARM/WET
GROUND...MODEL SNOW AMOUNTS PROBABLY OVERDONE IN KS/NE. EVEN TAKEN
VERBATIM 3-6 INCHES IN FIRST COLUMN AT WORST...MORE LIKELY WILL BE
2-4 INCHES. EITHER WAY ADVISORY SHOULD COVER. IN COLORADO...HEAVIEST
SNOW WILL FALL ALONG/NORTH OF PALMER DIVIDE IN KIT CARSON AND
WESTERN YUMA COUNTY. GENERALLY 4 TO 8 INCHES...ALTHOUGH WOULD NOT BE
SURPRISED TO SEE LOCALLY UP TO A FOOT ALONG A FLAGLER TO YUMA LINE.
SNOW AMOUNTS WILL BE LESS SOUTH OF THE PALMER IN CHEYENNE COUNTY
COLORADO WITH THE NORTH WINDS AND DOWNSLOPING EFFECT THERE...3 TO 6
INCHES AT WORST.

CONVECTION...ONGOING STORMS EARLY THIS EVENING SHOULD BEGIN TO
BECOME ELEVATED AS SURFACE-3KM CIN INCREASES AFTER DARK. BEST
MOISTURE AND INSTABILITY WILL BE IN THE EASTERN SIX COUNTIES. 0-6KM
BULK SHEAR VECTORS WILL BE SUPPORTIVE FOR AT LEAST AN ISOLATED
ORGANIZED THUNDERSTORM THREAT IN THOSE AREAS. AFTER 06Z ALL
CONVECTION SHOULD BE EAST OF THE FORECAST AREA.

BY MONDAY AFTERNOON EXPECT SCATTERED SNOW SHOWERS ACROSS THE WESTERN
HALF OF THE FORECAST AREA AND SCATTERED RAIN SHOWERS ACROSS THE
EASTERN HALF. DEFORMATION ZONE/HEAVIER PRECIPITATION WILL BE PULLING
AWAY TO THE NORTH.

TUESDAY THROUGH THURSDAY...NOT MUCH TIME TO SPEND ON THIS PORTION OF
THE FORECAST. UPPER RIDGE FORECAST TO BUILD OVER THE AREA FROM THE
WEST. COULD SEE SOME WIND ON TUESDAY WITH DOWNWARD MOTION/TIGHT
500MB HEIGHT GRADIENT OVERHEAD. EASTERLY SURFACE WINDS ON WEDNESDAY
DO NOT SUPPORT MUCH OF A WARM UP. HEIGHTS BEGIN TO FALL ON THURSDAY
WITH CONTINUED EASTERLY COMPONENT TO SURFACE FLOW. 850MB THERMAL
RIDGE WILL BUILD INTO EASTERN COLORADO. LOW LEVEL MOISTURE LOOKS
MEAGER...BUT SLIGHT CHANCE FOR HIGH BASED THUNDERSTORMS THURSDAY
NIGHT ALONG SURFACE LEE TROUGH WITH APPROACHING SHORTWAVE
DISTURBANCE IN SOUTHWEST FLOW.

.LONG TERM... (FRI-SUN)
DO NOT SEE MANY CHANGES TO THIS FORECAST WITH AT LEAST A SLIGHT
CHANCE OF THUNDERSTORMS ALMOST EVERY DAY WITH ENERGY MOVING ACROSS
EACH AFTERNOON/EVENING IN SOUTHWEST FLOW. BY SATURDAY THE GFS IS
ADVERTISING AN UPPER LOW OVER EASTERN COLORADO WITH GOOD DYNAMICS SO
WILL ADD THUNDERSTORMS FOR SATURDAY. A RIDGE/DRY WEATHER BUILDS IN
SUNDAY AS THE LOW MOVES NORTHEAST OUT OF THE AREA. MAX TEMPERATURES
WILL RANGE IN THE 60S WITH LOW TEMPERATURES VARYING FROM THE MID 30S
TO THE LOWER 40S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.CO...BLIZZARD WARNING UNTIL 12Z MONDAY FOR
COZ090...COZ091...COZ092.
.KS...WINTER WEATHER ADVISORY UNTIL 12Z MONDAY FOR
KSZ001...KSZ013...KSZ027.
.NE...WINTER WEATHER ADVISORY UNTIL 12Z MONDAY FOR NEZ079.

&&

JDK/FS
Hazardous weather outlook, Apr 10, 1:15 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR TORNADO WATCH NUMBER 141
NATIONAL WEATHER SERVICE GOODLAND KS
1215 PM MDT SUN APR 10 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1215 PM MDT SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

BLIZZARD CONDITIONS WILL GRADUALLY DEVELOP OVER EASTERN COLORADO LATE
THIS MORNING AND THIS AFTERNOON...WHERE A BLIZZARD WARNING CONTINUES
IN EFFECT. SNOW HAS ALREADY MOVED AS FAR EAST AS YUMA AND FLAGLER AND
SHOULD BECOME HEAVY AT TIMES THIS AFTERNOON AND TONIGHT AS IT
PROGRESSES FURTHER EAST. SUSTAINED WINDS ABOVE 25 MPH WITH GUSTS
ABOVE 35 MPH WILL CAUSE AREAS OF WHITE OUT CONDITIONS DURING HEAVIER
SNOWFALL. SNOW WILL CONTINUE THROUGH TONIGHT IN COLORADO ...AND WILL
BEGIN TO MOVE INTO ADJACENT COUNTIES OF KANSAS AND NEBRASKA. TOTAL
SNOW ACCUMULATIONS MAY AVERAGE AROUND 6 INCHES IN COLORADO...AND 2 TO
4 INCHES ALONG THE KANSAS NEBRASKA BORDER BY MONDAY MORNING.

IN ADDITION TO THE WINTER WEATHER...THUNDERSTORMS ARE DEVELOPING
ALONG AND SOUTH OF A LINE FROM SHARON SPRINGS TO NORTON...WHERE
THERE IS A SLIGHT CHANCE FOR A FEW OF THE STORMS TO PRODUCE LARGE
HAIL AND TORNADOES. ALSO PERIODS OF HEAVY RAIN ARE LIKELY EAST OF
HIGHWAY 83 TODAY...AND THERE IS SOME POTENTIAL FOR SMALL STREAM
FLOODING IF SEVERAL STORMS TRACK ACROSS THE SAME AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINTER WEATHER MAY PERSIST THROUGH MONDAY MORNING ALONG THE KANSAS
NEBRASKA BORDER...BEFORE SNOW COMES TO AN END MONDAY AFTERNOON. WINDS
WILL CONTINUE TO GUST NEAR 40 MPH ON MONDAY AND TUESDAY DURING THE
DAYLIGHT HOURS WITH IMPROVEMENT TUESDAY NIGHT.

LATER NEXT WEEK...THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
STARTING THURSDAY AND CONTINUING THROUGH SATURDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON SOUTH OF A LINE
FROM SHARON SPRINGS TO NORTON.

FS

In the hours before

Local storm report, Apr 10, 3:45 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             1 E GOVE                38.96N 100.47W
04/10/2005  0.75 INCH        GOVE               KS   PUBLIC

&&

JOHNSON
Local storm report, Apr 10, 4:01 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             GRAINFIELD              39.11N 100.47W
04/10/2005  1.00 INCH        GOVE               KS   LAW ENFORCEMENT

            COVERING THE GROUND

&&

JOHNSON
Local storm report, Apr 10, 4:25 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     FUNNEL CLOUD     15 S HOXIE              39.14N 100.44W
04/10/2005                   SHERIDAN           KS   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED OVER EXTREME SOUTHERN SHERIDAN
            COUNTY NEAR THE GOVE COUNTY LINE

&&

JOHNSON
Local storm report, Apr 10, 4:40 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             3 N GOVE                39.00N 100.49W
04/10/2005  1.25 INCH        GOVE               KS   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL COVERING THE GROUND FROM NORTH OF
            GOVE TO NEAR GRAINFIELD. HAIL ALSO ACCUMULATED ON ROADS.

&&

JOHNSON
Local storm report, Apr 10, 5:19 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          10 ESE SAINT PETER      39.13N 99.92W
04/10/2005                   GRAHAM             KS   FIRE DEPT/RESCUE

            TORNADO REPORTED ON THE GROUND 2 MILES SOUTHWEST OF THE
            JUNCTION OF HIGHWAY 283 AND D ROAD.

&&

JOHNSON
Special weather statement, Apr 10, 5:44 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
444 PM MDT SUN APR 10 2005

KSZ015-102300-
SHERIDAN-
544 PM CDT SUN APR 10 2005

...PORTION OF SEVERE THUNDERSTORM WATCH #142 CANCELLED...

THE DRY LINE HAS SURGED NORTH TOWARDS THE NEBRASKA STATE LINE...AND
THE THREAT FOR SEVERE WEATHER HAS ENDED IN SHERIDAN COUNTY.

KSZ029-042-102300-
GOVE-WICHITA-
544 PM CDT SUN APR 10 2005

...PORTION OF TORNADO WATCH #141 CANCELLED...

THE DRY LINE HAS SURGED NORTH TOWARDS THE NEBRASKA STATE LINE...AND
THE THREAT FOR SEVERE WEATHER HAS ENDED IN GOVE AND WICHITA
COUNTIES.

JDK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 2:01 PM CDTSevere Thunderstorm WarningGLDSheridan44 min
Apr 10, 3:31 PM CDTTornado WarningGLDGove44 min
Apr 10, 4:02 PM CDTTornado WarningGLDSheridan43 min
Apr 10, 4:45 PM CDTTornado WarningGLDGraham60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.